Channelpedia

L-type calcium channel blockade on haloperidol-induced c-Fos expression in the striatum.


Authors: J Lee, W J Rushlow, N Rajakumar

Journal, date & volume: Neuroscience, 2007 Nov 9 , 149, 602-16

PubMed link: http://www.ncbi.nlm.nih.gov/pubmed/17913375

Channelpedia reference in: Kv12.1

Abstract
Haloperidol-induced c-Fos expression in the lateral part of the neostriatum has been correlated with motor side effects while c-Fos induction in the medial part of the neostriatum and the nucleus accumbens is thought to be associated with the therapeutic effects of the drug. Induction of c-Fos in the striatum by haloperidol involves dopamine D(2) (DA D(2)) receptor antagonism and is dependent on activation of N-methyl-d-aspartate (NMDA) receptors and L-type Ca(2+) channels. In the current study, pretreatment with L-type Ca(2+) channel blockers suppressed haloperidol-induced c-Fos throughout the neostriatum and the nucleus accumbens at 2 h postinjection. However, elevated c-Fos protein expression was observed only in the lateral part of the neostriatum at 5 h postinjection of haloperidol following pretreatment of L-type Ca(2+) channel blocker compared with rats pretreated with vehicle alone. In addition, pretreatment prolonged the duration of haloperidol-induced catalepsy in rats. Infusions of L-type Ca(2+) channel blockers directly into the neostriatum mimicked similar patterns of changes in haloperidol-induced c-Fos expression. Prolonged expression of c-Fos was not observed following coadministration of nifedipine and a dopamine D(1) (DA D(1)) receptor agonist, SKF 81297, but could be mimicked by the DA D(2/3) receptor antagonist raclopride, suggesting that the phenomenon is likely related to DA D(2) receptor antagonism. Moreover, the expression levels of haloperidol-induced zif 268 and haloperidol-induced phosphorylated CREB and phosphorylated Elk-1 were also substantially elevated for a prolonged period of time in the lateral, but not the medial part of the neostriatum, following blockade of L-type Ca(2+) channels. Collectively, the results suggest that coadministration of L-type Ca(2+) channel blockers affects haloperidol signaling in the lateral part of the neostriatum and may exacerbate the development of acute motor side effects.